Colorado, 2012

Damaging Winds in Colorado, July 30, 2012

July 30, 2012 · NWS GLD · 3 events in 2 counties and zones

Thunderstorms developed over the plains of Eastern Colorado during the afternoon and evening. During the early evening severe wind gusts began to develop from the thunderstorms over Eastern Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed over the plains of Eastern Colorado during the afternoon and evening. During the early evening severe wind gusts began to develop from the thunderstorms over Eastern Colorado. The peak gust of 62 MPH was measured at the Burlington airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 30, 5:47 PM MST, 39 minutes earlier.

Area forecast discussion, Jul 30, 5:47 PM MST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
647 PM MDT MON JUL 30 2012

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 642 PM MDT MON JUL 30 2012

UPDATED TO ADD POSSIBLE SEVERE THUNDERSTORMS TO TH FORECAST OVER
MAINLY THE WESTERN PORTION OF THE FORCAST AREA.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 210 PM MDT MON JUL 30 2012

THURSDAY NIGHT...THUNDERSTORM ACTIVITY SHOULD INCREASE IN COVERAGE
THROUGH THE EVENING AS LARGE SCALE ASCENT BUILDS INTO THE AREA. FOR
NOW I HAVE KEPT MAX POPS 50 ACROSS THE NW PART OF THE CWA AROUND
03Z...WITH COVERAGE DECREASING AS ACTIVITY MOVES EAST.

H5 RIDGE WILL BEGIN TO FLATTEN IN RESPONSE TO SEVERAL UPPER LOWS
MOVING ACROSS SOUTHERN CANADA BEGINNING THURSDAY. MEAN FLOW ACROSS
THE NORTHERN PLAINS WILL BE OUT OF THE WEST...WITH A SERIES OF
SHORTWAVE TROUGHS MOVING NORTH OF OUR CWA AND ASSOCIATED COLD FRONTS
APPROACHING THE AREA.  THERE IS STILL QUITE A BIT OF DIFFERENCE
BETWEEN GUIDANCE ON TIMING/LOCATION OF THESE FEATURES...SO I KEPT
POPS LIMITED TO 20/30 THROUGH THIS WEEKEND. TEMPERATURES WILL
WARM BACK TO AROUND 100 WEDNESDAY...WITH TEMPERATURES IN THE
UPPER 80S/LOW 90S SATURDAY BEHIND A COLD FRONT PROGGED TO MOVE
THROUGH THE REGION FRIDAY NIGHT AND H5 HEIGHTS LOWERING IN
RESPONSE TO RIDGE DETERIORATING. BY EARLY NEXT WEEK THE RIDGE
ACROSS THE SOUTHERN CONUS WILL BEGIN BUILD BACK TO THE
NORTH...WITH DIFFERENCES BETWEEN ECMWF AND GFS/GEFS ON STRENGTH
AND AMPLITUDE OF RIDGE. REGARDLESS OF SOLUTION A RETURN TO THE
DRY/VERY HOT PATTERN SEEMS LIKELY WITH 100 DEGREE TEMPERATURES
RETURNING.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 642 PM MDT MON JUL 30 2012

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD AT BOTH KGLD
AND KMCK WITH ISOLATED TO SCATTERED THUNDERSTORMS MOVING ACROSS
THE KGLD TAF SITE BETWEEN 02-04Z. STORMS SHOULD DISSIPATE THROUGH
THE REMAINDER OF THE EVENING AS THEY CONTINUE TO MOVE EAST BEFORE
THEY REACH THE KMCK SITE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...DR
AVIATION...LOCKHART
Hazardous weather outlook, Jul 30, 9:40 AM MST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT MON JUL 30 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311600-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT MON JUL 30 2012 /1140 AM CDT MON JUL 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF EASTERN
COLORADO DURING THE AFTERNOON HOURS AND MOVE TO THE EAST SOUTHEAST THROUGH
THE EVENING HOURS. A FEW SEVERE STORMS CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND LOCALLY HEAVY RAIN ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR MUCH OF THE PERIOD SHOWERS AND THUNDERSTORMS ARE POSSIBLE
DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED. THE PRIMARY THREATS WILL BE GUSTY
OUTFLOW WINDS AND LOCALLY HEAVY RAINFALL.

HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE POSSIBLE WEDNESDAY
AFTERNOON GENERALLY EAST OF THE COLORADO KANSAS BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 1 PM MDT ALONG AND WEST OF
THE KANSAS AND COLORADO BORDER.

JRM

In the hours before

Special weather statement, Jul 30, 5:25 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM MDT MON JUL 30 2012

COZ091-310045-
KIT CARSON COUNTY-
625 PM MDT MON JUL 30 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 622 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FLAGLER...MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3937 10269 3910 10277 3918 10315 3939 10315
TIME...MOT...LOC 0025Z 283DEG 26KT 3925 10300

LUNDQUIST

The radar

The Goodland radar (KGLD), 73 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
July 30, 6:26 PM MST
Where
Yuma County, 5.85 mi E of Kirk
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.620, -102.490

Thunderstorm Wind, Kit Carson

When
July 30, 6:30 PM MST
Where
Kit Carson County, 11.11 mi N of Burlington Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.480, -102.300

A trained spotter estimated the strength and time of the wind gust.

Thunderstorm Wind, Kit Carson

When
July 30, 6:34 PM MST
Where
Kit Carson County, 4.18 mi S of Burlington
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.239, -102.270

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389890, 389891, 389892.